A Medical Mistake

MS3: Dr E, I just saw a patient, Mr B, and I think something is wrong with his medicine.

Dr E: Okay, tell me about Mr B.

MS3: He is a 28-year-old man from the western part of Africa who has been living in the United States for about 2 years. He is currently being treated for latent tuberculosis with INH (Isoniazid). He’s been on INH 300 mg per day for 2 months. It says in the chart that he has had the BCG (bacille Calmette-Guérin) vaccine in the past and recently had a PPD with 15 mm of induration. His chest X ray was negative. But, I’m confused, because I thought that if someone got a BCG in the past, they would always have a positive PPD (purified protein derivative). And you aren’t supposed to get a PPD if you’ve had the vaccination?

Dr E: We used to think that was true and that a PPD was contraindicated for persons who have received the BCG vaccine. However, now the CDC (Centers for Disease Control and Prevention) states that the BCG is not a contraindication to tuberculosis (TB) testing, and we should use the same criteria for what is a positive PPD as a person who has never received the BCG.1 Do you remember what size induration is considered positive?

MS3: I think it’s ≥ 15 mm for most folks. But it’s less for someone who is immunocompromised.

Dr E: Good. So if the person is immunocompromised, the cutoff is ≥ 5 mm, while those at high risk have a cutoff of ≥ 10 mm. This man is otherwise healthy but is at higher risk since he is from a country in western Africa and has been in the US for 5 years. It sounds like treating him for latent TB falls within the CDC guidelines. Do you know why he was given the BCG vaccine?

MS3: To prevent tuberculosis.

Dr E: Yes, but more specifically—what type of tuberculosis?

MS3: I remember something about the BCG helping with miliary TB?

Dr E: Excellent. It is given in countries with a high prevalence of TB to prevent childhood tuberculous meningitis and miliary disease. We rarely give it in the United States because of the low risk of those infections here. You said earlier that you thought there was something wrong with Mr B’s medicine; did we talk about that yet? Was it the BCG that you were worried about?

MS3: No, it’s something else. Last week he got a refill of his medicine, and the next day he started to feel off balance. This balance problem has been getting worse over the last week and now he is tired, very weak, and even is bumping into things while walking. He also complains of nausea and mild abdominal pain.

Dr E: Hmm. Anything else changed leading up to this?

MS3: No. He’s not taking any other medicines, including over-the-counter meds and supplements, he denies alcohol and drug use, and he has not had any fevers or head trauma. He does say that the number of pills that he takes each day increased from one to three.

Dr E: What? Let me see the chart. Oh, no. Someone wrote 300 mg instead of 100 mg three times a day on the refill message, and I approved the refill. The dose is 300 mg per day, not 900. I should have caught that. I am surprised that the pharmacy didn’t catch that either. I feel terrible about this. What do we need to worry about with INH toxicity?

MS3: I am not sure.

Dr E: Do you remember how it is metabolized?

MS3: Well, I remember some problem with it if you have liver disease, so the liver metabolizes it?

Dr E: Good. We should stop the INH for now and let’s go look up information on INH toxicity. I remember INH side effects with the mnemonic: “Injures Nerves and Hepatocytes.” But we should look it up and maybe even call the poison control center for advice.

MS3: What do we say to Mr B?

Dr E: What would you like to say?

MS3: Me? I’d like to ignore it and just lower his dose. But maybe it would be better to tell him about the mistake.

Dr E: Yes, I think so. I will admit that I made a mistake. Apologize to him. I will explain to him how it happened. I will tell him what work-up and treatment needs to be done now. I think it’s important, too, to let him know what I will do to keep a mistake like this from happening in the future. These are actions recommended by patient safety experts who study medical errors. And this kind of full disclosure is also what patients report they want when a medical error has occurred. You have seen the stacks of charts I get each day: phone messages, consults, X rays, lab reports, and pharmacy refill requests. The longer you are in practice, the bigger the stacks get. In some ways I’m surprised more errors don’t occur.

One study found that 11% of adverse drug events were preventable.

MS3: 11%! So, what am I supposed to do?

Dr E: It’s a good question. The other scary percentage is that errors and preventable adverse events occur in 24% of all patient visits. We’re lucky that most of these errors are minor and lead to little or no patient harm. Maybe in the future, the electronic health record will help to decrease many of these errors. In the hospital here, you have to be careful how you write orders. We’re not allowed to write shorthand expressions such as “qd” or “qod” for “every day” or “every other day,” because these abbreviations can be misread. You have to be careful not to write “mg” or “mcg” because they look too similar, and milligrams are different from micrograms. The electronic health record can help print out prescriptions correctly—so that you can easily read the medication information, and all instructions are written in plain English. I think the hard part for me is coming up against the fact that I can easily do harm to patients. And we all have to work together to design safer systems. Don Berwick wrote about “forcing function” or avoiding errors by making it impossible to make errors. They had signs on the single room lavatories that said “occupied” or “vacant,” but people wouldn’t use the signs. So it led to a lot of errors, embarrassment, and confusion. And the example he gave of forcing function was the airplane lavatory door—you have to close and lock the door for the light to come on. And when you lock the door, the sign on the door automatically says “occupied.”2 I’m not sure how to design this refill system to be free from errors, but we do need to try.

Robert Ellis, MD; Bruce Gebhardt, MD; and Nancy Elder, MD, MSPH, University of Cincinnati, Authors
Alec Chessman, MD, Medical University of South Carolina, Editor

References

  1. Centers for Disease Control and Prevention. BCG vaccine, last updated April 2006. www.cdc.gov/nchstp/tb/pubs/tbfactsheets/250120.htm. Accessed October 6, 2006.
  2. Berwick D. Escape fire: lessons for the future of health care. New York: Commonwealth Fund, 2001.
Was this information helpful?
based on 2 ratings, average: